Case study - Painful lumps on the legs

A four-month history of numerous lesions caused this patient concern.

Tender nodules were appearing on the patient's lower legs
Tender nodules were appearing on the patient's lower legs

This 25-year-old man presented with a four-month history of painful red lumps on his lower legs. He described about 10 lumps of variable size to the anterior aspect of the legs.

The largest lump was 4cm in diameter. The patient reported that when they first appeared, the lumps were red, but then looked like bruises. They subsided after a few weeks before new ones appeared.

There was nothing else of note on systemic review. There was no travel history and no history of joint problems or recent illness. He was otherwise fit and well.

Clinical examination

On examination, tender nodules were palpable, with no associated lymphadenopathy. These erythematous subcutaneous nodules on the anterior aspect of the lower legs were symmetrically distributed.

The nodules were variable in size and firm to the touch. The clinical presentation was consistent with erythema nodosum. Differential diagnoses included erysipelas, urticaria and insect bites.

No rashes were present. Chest and abdominal examination were unremarkable.

Investigations

A throat swab was taken at presentation and routine blood tests arranged, including FBC and ESR, as well as antistreptolysin-O titre.

The latter was measured because erythema nodosum may appear a couple of weeks after a streptococcal throat infection. When a cause is identified, this is the most common underlying aetiology, although most cases are idiopathic.

The patient was at low risk for exposure to TB, so sputum culture and/or Mantoux test were considered unnecessary. Stool cultures were not requested as there were no GI symptoms. A chest X-ray was arranged because this may show bilateral hilar lymphadenopathy, suggestive of TB or sarcoidosis.

The patient was advised that his symptoms were likely to improve, with rest and OTC analgesia. New nodules might continue to appear for up to six weeks and take up to two months to resolve.1 This process is usually self-limiting and resolves without ulceration or scarring.

Dermatology referral

On planned review two weeks later, the patient's symptoms had continued. Throat swab, blood tests and chest X-ray were unremarkable.

The patient requested a private dermatology referral to investigate any underlying causes.

The dermatologist agreed with the clinical diagnosis of erythema nodosum, given the patient's age and the duration of his symptoms.

The patient underwent a deep incisional biopsy, which may be carried out if there is diagnostic uncertainty. Histology showed inflammation involving the septa between subcutaneous fat lobules, but no vasculitis. Histology confirmed the panniculitis. The clinical diagnosis was confirmed and no underlying aetiology found. The patient was advised about rest and analgesia. His symptoms resolved after six months.

Discussion

Erythema nodosum may often present in adults aged 20-45 years and may be seen more frequently in women. In children, the sex ratio is 1:1.2 The condition may also involve the forearms and ankles.

Symptoms such as weight loss, fever, malaise and arthralgia may be present. The latter may occur in more than half of patients and often precedes the development of erythema nodosum, so should be enquired about specifically at the patient's systemic review.

The ankles, knees and wrists are often affected, although any joint may be involved.2 The condition is self-limiting, with no destructive joint changes. The prodrome may precede the development of erythema nodosum by one to three weeks; this does not appear to be related to underlying aetiology.

Erythema nodosum is thought to be related to a type IV hypersensitivity reaction. Possible causes include streptococcal throat infections, sarcoidosis, TB, atypical mycobacteria such as Mycobacterium marinum, GI infections such as yersinia, salmonella and campylobacter, pregnancy or the combined oral contraceptive pill, drugs such as sulfonamides and NSAIDs, and inflammatory bowel disease.2

Importantly, erythema nodosum may also indicate an underlying malignancy, such as lymphoma or leukaemia.1,3

  • Dr Kochhar is a GP in St Leonards on Sea, East Sussex

REFERENCES

1. Mana J, Marcova J. Erythema nodosum. Clin Dermatol 2007; 25: 288-94.

2. Reguena L, Yus ES. Erythema nodosum. Dermatol Clin 2008; 26: 425-38.

3. Schwartz RA, Nervi SJ. Erythema nodosum: a sign of systemic disease. Am Fam Physician 2007; 75: 695-700.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus